Missouri, 2014

Flash Flood in Missouri, June 7, 2014

June 7, 2014 · NWS EAX · 1 event in 1 county or zone

Heavy rain occurred during the day across northern Missouri as stronger storms tracked across the southern portion of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rain occurred during the day across northern Missouri as stronger storms tracked across the southern portion of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 7, 11:42 AM CST, 55 minutes earlier.

Area forecast discussion, Jun 7, 11:42 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT Sat Jun 7 2014

.DISCUSSION...
Issued at 355 AM CDT SAT JUN 7 2014

Remnants of a decaying MCS currently moving through eastern Kansas
will enter the forecast area within the next hour, bringing
widespread rain to east central Kansas and west central Missouri
through the morning hours. MCS maintenance parameters appear to be
on the marginal side through the morning hours as ML CAPE values are
expected to be between 500 and 1000 J/kg. Effective shear and
helicity values are fairly decent, especially across east central
Kansas and west central Missouri. Farther to the north, across NE
Kansas and NW Missouri all of the aforementioned convective
parameters drop off quite a bit. Widespread severe weather is not
anticipated from the line of storms that area about to enter the
area, however given that there is some marginal instability and
decent effective wind shear will not rule out an isolated quarter
sized hail stone or 60 mph wind gust. With a short wave mid level
trough helping to persist this decaying complex expect the rain to
move into the western portions of the forecast area through the
morning hours, and into C MO through the afternoon hours. Given
widespread cloud cover, expect the shading to prevent rapid
destabilization later this afternoon, thus expect the severe
potential to be low. Rainfall will likely exacerbate any ongoing
river flooding and perhaps create new flood points along area rivers
and streams.

The system moves out of the area by Saturday night, with perhaps a
few lingering showers in C MO Sunday. Otherwise Sunday will bring a
lull in the action as the area will find itself in between two short
wave troughs, one departing the area to the east and one approaching
the area from the west. Sunday night into Monday morning could bring
a carbon copy to the Saturday morning scenario. Robust High Plains
convection, both in intensity and coverage, will likely occur with
good upslope flow and help from the aforementioned shortwave trough.
This High Plains convection will likely form several multicell
complexes as they move across the lower plains toward the forecast
area. The lack of any appreciable low level jet means that the
trough and its attendant mid level ascent will likely be the main
driving force for these showers as they move across the country.
Minimal instability will also preclude much of a severe threat for
the forecast area with this batch of thunderstorms. Once again,
given the saturated soils and local streams running high from recent
rains the flooding threat will be heightened with more rain coming
through the forecast area. Between the Saturday and Monday events,
the area could see widespread 1-2 inches of rain, with perhaps some
localized areas seeing 2-3 inches of rain.

The trough from the early week rains may not be quite as progressive
as the trough from Saturday morning's showers, so rain chances will
likely dwell through the Monday/Tuesday time frame, with several
chances for rain being present into the middle part of next week.
Several chances for rain will exist through the middle to late part
of the week with one or more disturbances running through the
plains. Timing/extent/location will be better resolved as we
approach that time period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1231 PM CDT SAT JUN 7 2014

A departing cluster of storms will create varying CIGS this
afternoon...down to OVC020 at times. There may also be a brief
shower or two but should not last more than say 15 min and not impact
VIS. The winds will remain out of the north northwest. Tonight the
low clouds should diminish so expecting VFR CIGS and VIS with light
northerly winds. Tomorrow the winds will be out of the southeast with
VFR CIGS AND VIS.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Leighton
AVIATION...Pietrycha
Hazardous weather outlook, Jun 7, 4:56 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT SAT JUN 7 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
556 AM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS
 MORNING. TORRENTIAL RAIN AND FREQUENT LIGHTNING ARE THE PRIMARY
 HAZARDS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST
 TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED...BUT HEAVY RAIN
 COULD EXACERBATE ONGOING RIVER FLOODING ACROSS THE REGION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The radar

The Des Moines radar (KDMX), 172 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Schuyler

When
June 7, 12:37 PM CST to 6:30 PM CST
Where
Schuyler County, 2.96 mi NNE of Queen City to 2.51 mi N of Queen City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.460, -92.550

Numerous roads have water flowing over them between Lancaster and Queen City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528288.